You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Oral Levofloxacin-Induced Optic Neuritis Progressing in Loss of Vision

Das, Saibal MBBS*; Mondal, Somnath MPharm

Therapeutic Drug Monitoring:
doi: 10.1097/FTD.0b013e3182480af4
Grand Round
Abstract

Abstract: This case report highlights a rare adverse drug reaction caused by levofloxacin, resulting in optic neuritis progressing into unilateral loss of vision. A 49-year-old male patient was diagnosed to suffer from left maxillary and ethmoid sinusitis and was only prescribed oral levofloxacin 500 mg tablets once daily for 5 days. Within a few minutes after taking the first dose of the drug, the patient experienced respiratory distress, dizziness, confusion with pain, and loss of color vision, followed by almost complete loss of vision in the right eye. The left eye was normal. After ophthalmologic examinations and investigations, he was diagnosed to suffer from optic neuritis, probably (according to Naranjo adverse drug reaction probability scale) induced by levofloxacin.

Author Information

*General Emergency, NRS Medical College and Hospital, Kolkata, India

Pharmacovigilance Programme of. India, Indian Pharmacopoeia Commission, Ministry of Health & Family Welfare, Government of India, Raj Nagar, Ghaziabad, India.

The authors declare no conflict of interest.

Correspondence: Dr. Saibal Das, MBBS, 14, Kabi Sukanta Lane, P.O. Santoshpur, Kolkata 700 075, India (e-mail: saibaldas123@gmail.com).

Received November 4, 2011

Accepted December 22, 2011

© 2012 Lippincott Williams & Wilkins, Inc.